Kansas, 2008

Blizzard in Kansas, May 2, 2008

May 2, 2008 · NWS GLD · 1 event in 1 county or zone

An intense low pressure system produced widespread northwest winds of 60-70 mph across the Tri-State region. Dundy county, NE and Cheyenne county, KS with visibility varying between zero and 1/4 mile in many of these areas throughout the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure system produced widespread northwest winds of 60-70 mph across the Tri-State region. Light snowfall of 1-2 inches, combined with the extreme wind, resulted in blizzard conditions across Yuma county, CO...Dundy county, NE and Cheyenne county, KS with visibility varying between zero and 1/4 mile in many of these areas throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 9:25 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 2, 9:25 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
925 AM MDT FRI MAY 2 2008

.DISCUSSION...UPDATED ZONES FOR UPGRADE TO A HIGH WIND WARNING.
WINDS 40 TO 60 MPH WITH GUSTS NEAR 80 MPH ARE ALREADY OCCURRING
OVER PARTS OF THE WARNED AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ001.

     BLIZZARD WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ001.

     HIGH WIND WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ002>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR NEZ079.

     BLIZZARD WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR NEZ079.

     HIGH WIND WARNING UNTIL 11 PM CDT THIS EVENING FOR NEZ080-081.

CO...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ090-091.

     BLIZZARD WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090-091.

     HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ092.

&&

WFO GOODLAND
Hazardous weather outlook, May 2, 4:41 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
441 AM MDT FRI MAY 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
441 AM MDT FRI MAY 2 2008 /541 AM CDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55 MPH ARE
EXPECTED ACROSS THE CENTRAL HIGH PLAINS IN THE WAKE OF A LOW
PRESSURE SYSTEM THAT WILL BE MOVING THROUGH THE PLAINS STATES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
THROUGH WEDNESDAY. AS WITH ANY THUNDERSTORM...DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIND SPEED AND WIND DAMAGE REPORTS WOULD BE GREATLY APPRECIATED
AND SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT OFFICIALS OR
YOUR NATIONAL WEATHER SERVICE OFFICE.

LOCKHART

In the hours before

Local storm report, May 2, 10:15 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     NON-TSTM WND GST 2 W YUMA                40.12N 102.76W
05/02/2008  M61.00 MPH       YUMA               CO   MESONET

            CWOP MESONET SITE

&&

APIETRYC
Local storm report, May 2, 10:18 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     NON-TSTM WND GST SEIBERT                 39.30N 102.87W
05/02/2008  M59 MPH          KIT CARSON         CO   MESONET

            CDOT

&&

APIETRYC
Local storm report, May 2, 10:20 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     BLIZZARD         WRAY                    40.08N 102.23W
05/02/2008                   YUMA               CO   CO-OP OBSERVER

            NEAR-ZERO VISIBILITY IN WRAY

&&

FOLTZ
Local storm report, May 2, 10:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     NON-TSTM WND GST WESKAN                  38.86N 101.96W
05/02/2008  M59.00 MPH       WALLACE            KS   BROADCAST MEDIA

            KSNW WEATHER LAB AT WESKAN HIGH SCHOOL

0955 AM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
05/02/2008  M59.00 MPH       RAWLINS            KS   BROADCAST MEDIA

            KSNW WEATHER LAB AT RAWLINS COUNTY ELEMENTARY SCHOOL

0957 AM     NON-TSTM WND GST GRINNELL                39.12N 100.63W
05/02/2008  M58.00 MPH       GOVE               KS   BROADCAST MEDIA

            KSNW WEATHER LAB AT GRINNELL MIDDLE SCHOOL

&&

FOLTZ
Local storm report, May 2, 10:33 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     BLIZZARD         10 E CLARKVILLE         40.38N 102.43W
05/02/2008                   YUMA               CO   TRAINED SPOTTER

            WHITEOUT CONDITIONS AT AT TIMES. ONE INCH OF SNOW SO FAR.

&&

FOLTZ
Local storm report, May 2, 10:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 3 SSE OAKLEY            39.09N 100.83W
05/02/2008  M63 MPH          LOGAN              KS   MESONET

            AWOS

&&

APIETRYC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Cheyenne

When
May 2, 10:40 AM CST to 8:00 PM CST
Where
Cheyenne forecast zone
Reported by
Trained Spotter
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

One inch of snow combined with wind gusts to 60 mph resulted in blizzard conditions for much of the afternoon and early evening as visibilities dropped to under 1/8 mile in light snow and blowing snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86279.